Is there any connection between hemochromotosis and epilepsy?Expand Is there any connection between hemochromotosis and epilepsy? Section
Hemochromotosis is usually genetic, but can also be “acquired.” Nobody in my family has hemochromotosis but myself. It makes me wonder if the medications I have been on for decades (dilantin and phenobarb) have possibly caused an iron buildup, which has resulted in hemochromotosis. Do you know if there is any connection between the two disorder?
A: There may in fact be a connection between hemochromotosis and epilepsy, however, we are unable to find any research articles that suggest anti-epileptic drugs are a cause of the iron buildup. One research article, which identified a connection between the two, observed that people with epilepsy are more likely than people without epilepsy to have iron accumulation.
With regards to anti-epileptic medication, this article suggests some anti-epileptic medication including phenytoin (dilantin) may act as an iron-chelator, removing iron rather than allowing it to accumulate. Another study of anti-epileptic medications phenytoin
This article instead suggests that a “pre-existing” condition of hemochromotosis may help contribute to the development of epilepsy (and not vice-versa). This occurs since iron forms free radicals, which can cause damage to brain cells. This information is further supported by the Iron Disorder Institute, which acknowledges that if untreated, iron accumulation in the brain may lead to neurodegenerative diseases including epilepsy, multiple sclerosis, Parkinson’s disease, etc.
The condition is also difficult to detect, sometimes taking up to 25 to 30 years before any damage is noted. We are also unable to find any information indicating that this condition can be acquired rather than inherited. It may be useful to undergo genetic tests if you haven’t already done so before ruling out this possibility. Although there might be no known genetic family history of the disease, it sometimes takes two unsuspecting carriers before the condition manifests itself.
Ikeda, M. “Iron overload without the C282Y mutation in patients with epilepsy.” J Neurol Neurosurg Psychiatry (2001). 70, 551-53. doi: 10.1136/jnnp.70.4.551. http://jnnp.bmj.com/content/70/4/551.full.
Iron Disorders Institute. “Hemochromotosis.” http://www.irondisorders.org/hemochromatosis.
Does replacing anti-epileptic drugs (AEDs) with other supplements increase the risk of SUDEP?Expand Does replacing anti-epileptic drugs (AEDs) with other supplements increase the risk of SUDEP? Section
A: Currently, the only approved therapies for seizures are those prescribed by a physician. There are no clinical studies to suggest that alternative therapies would provide the same benefits as AEDs. Although there is usually no harm associated with trying alternative therapies, they should only be used in conjunction with conventional anti-epileptic medication.
There are more risks associated with not taking anti-epileptic medication compared to the side effects that may be associated with AEDs. These side effects usually disappear within a few weeks. Depending on the severity of seizures, this can lead to multiple/severe seizures and an increased risk of SUDEP (Sudden Unexplained Death of Epileptic Patients) if the person does not receive proper treatment.
Under no circumstances should epilepsy be treated without first consulting with a qualified physician. Consult with a physician to discuss the types of treatments available that may be beneficial to your son, and possible drug interactions these may have with alternative therapies.
We hope you found this information useful. Please feel free to contact us again if you have any further questions or comments.